Army Braces For Suit On Malaria DrugOct 25, 2004 | The Age, Australia
A Brisbane law firm plans to launch a class action on behalf of Australian soldiers who say they have suffered severe psychotic side effects from a common malaria pill they were issued during service in East Timor.
The firm had been contacted by several defence force members who said they were not fully informed of possible side effects of the drug, Lariam or mefloquine.
It is understood that up to 400 soldiers had been given Lariam and some blamed it for side effects, including deep depression and suicidal thoughts.
The law firm told The Age they are planning a class action against the Australian Defence Force on the soldiers' behalf and it was also considering a product liability claim against the drug's manufacturer in the United States.
A Defence Force spokeswoman confirmed that five soldiers had suffered "severe adverse events" after using Lariam but they were short-term effects. The spokeswoman rejected claims that there had been widespread side effects among defence personnel.
She said the Army Malaria Institute conducted research on mefloquine to assess its safety and effectiveness against other anti-malarial medications and research reports were being prepared.
The pharmaceutical company Roche, the manufacturer of Lariam, has itself warned that Lariam could cause psychiatric symptoms "in a number of patients, ranging from anxiety, paranoia and depression to hallucinations and psychotic behaviour".
The company says if those using Lariam suffer acute anxiety, depression, restlessness or confusion that could indicate that a "more serious event" was coming and use of the drug should be discontinued.
The ADF spokeswoman said the ADF gave Lariam to personnel who could not tolerate the antibiotic, doxycycline.
Mefloquine was registered by the Federal Government's Therapeutic Goods Administration and was the main anti-malarial drug prescribed by civilian travel medicine clinics to those heading for malarial areas.
She said the ADF was aware that side effects could include depression and paranoia.
The US Department of Veterans Affairs has warned US veterans returning from Afghanistan to watch out for possiblelong-term mental problems and other health effects from the drug.
The ADF's director-general of defence health services, Air Commodore Tony Austin, told Australian troops through the army newspaper that the ADF was following those reports of adverse effects experienced by US troops in Afghanistan and Iraq.
"The drug is not our preferred choice within the ADF though it is recommended by the World Health Organisation and approved by the Australian Therapeutic Goods Administration and is in fact still the drug of choice by many civilian travellers," he said.
"The issue coming out of the Middle East and Afghanistan of psychiatric effects with possible links to an increase in violence and suicide is very difficult to determine."